Oklahoma, 2022Drought in Oklahoma, April 1 to 30, 2022
April 1 to 30, 2022 · NWS AMA · 3 events in 3 counties and zones
Long term drought persisted through April with very short to short soil moisture. Farmers either had to wait for rain or pre-water the fields to even start spring planting.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long term drought persisted through April with very short to short soil moisture. Farmers either had to wait for rain or pre-water the fields to even start spring planting. With pastures and rangelands poor to very poor supplemental feeding of cattle continued. With springtime high wind events across the Southern Plains, the threat for wildfires continued as fuels remained dormant well into the end of the month. In fact, a total of 76,694 acres burned during the month of April across the combined Oklahoma and Texas Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Mar 31, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1248 AM CDT Fri Apr 1 2022
.AVIATION...
06z TAF Issuance...VFR conditions are expected through most of the
TAF period at all three sites. However, a shower or two may pop up
early this morning but uncertainty is low on this occurring.
Confidence is higher in the chance for showers and possible a
thunderstorm with a strong wind gust this afternoon across all
three sites ahead of an approaching cold front. The frontal timing
will shift southwest winds to the north around 20-21z at GUY/DHT
and then around 23z at AMA. Breezy winds of 20 to 25 knots are
possible this morning and through this afternoon ahead of and
behind the frontal passage. The north winds will begin to diminish
to less than 15 knots after 00z at all three sites through the
remainder of the TAF period.
Rutt
&&
PREV DISCUSSION... /Issued 251 PM CDT Thu Mar 31 2022/
SHORT TERM...Today through Friday night...
Another shot at precipitation is ahead for the Panhandles in the
short term. Additionally, the first rumbles of thunder in some time
for some locations may be heard as well. The chance for a severe
storm remains quite low.
Tonight, expect a light southerly breeze as a lee surface trough
develops in E CO ahead of an advancing upper trough, currently
located over UT. This will help hold temperatures up in the mid 30s
to around 40, a touch higher than last night.
Friday, winds increase as the aforementioned surface trough shifts
into NE NM and surface pressure gradient tightens. Given location of
this trough, expect downslope southwesterly winds across a good
portion of the CWA, so we should warm into the 70s. As the wave
approaches, showers and perhaps a thunderstorm will develop, with
this focusing on the eastern Panhandles where southerly moist
advection may arrive just in time in the afternoon and following the
frontal passage, as in classic Panhandles fashion we wait until
after the front to get enough moisture for showers and a stray
thunderstorm. This setup brings a couple potential hazards to
discuss.
First concern is actually the potential for what would technically
be a dry thunderstorm in the southwestern TX Panhandle. Progged
soundings do show mid-level saturation with a bit of high-based
instability atop a deep mixed layer. Thus, cannot totally rule out
some thunder ongoing with virga, a dry thunderstorm. All this being
said, thinking about this in an impact-based frame of mind, favored
area for this includes many locations that had fresh snow on the
ground Thursday morning. Consequently, am not overly concerned with
ignition from potential dry thunderstorms, but it could occur should
lightning stray away from the potentially damp locations.
Second concern is the potential for a severe thunderstorm in the
eastern Panhandles. Low level southerly moist advection ahead of the
surface trough will allow MLCAPE values to rise to around 300-500
J/kg as the upper wave approaches. While 500 J/kg of MLCAPE looks to
be available, forecast soundings reveal very skinny instability
profiles, suggesting strong updrafts may struggle to develop. This
said, deep shear is seasonably notable with surface to 6km bulk
shear of around 50 knots, so if we can get an updraft to
overachieve, it may be able to persist. As for hazards, while
turning in the low levels is seen, LCLs around 8000 feet or above
and the weak lapse rates suggest tornado risk is quite low. Hail
risk is tempered by the aforementioned issues with instability but
cool temperatures aloft and shear profiles suggest it cannot be
totally discounted. As for wind risk, moist advection responsible
for appreciable instability will tend to reduce the surface dewpoint
depressions, thus reducing enthusiasm for damaging wind gusts. In
fact, best place for a damaging wind gust may be with the virga
and/or dry thunderstorms in the SW TX Panhandle. Summarizing the
above, the probability for a severe storm is quite low but will need
to keep an eye on all three possibilities - wind, hail, and tornado
in descending order of relative probability.
Ferguson
LONG TERM...Saturday through Wednesday night...
In the long term Saturday through Wednesday night, multiple
rounds of shortwave troughs will create a roller-coaster of
temperatures. Daytime temperatures will be as high as the 80s one
day and low as the upper 50s to lower 60s the next day. The next
chance for precipitation will be Sunday night into Monday with the
first cold front passage in the extended. No high wind events
look to be in store for the FA days 3 thru 7. However, some breezy
winds up to 25 mph will be present through out the week.
This weekend, Saturday and Sunday, will be warmer as the upper
flow aloft will be mostly zonal in nature. Sunday will be the
warmest of which where H85 temperatures over the western combined
Panhandles into New Mexico will be around 20 degrees C. This will
allow surface temperatures to warm into the upper 70s and even
lower 80s for the FA. This will all change Sunday night when the
next shortwave trough propagates east into the area from the
Desert Southwest. This system will bring in a cold front Sunday
night along with some precipitation chances well into Monday with
the eastern half of the Panhandles favored. Moisture appears to be
limited with the better theta-e advection further to the south
and east. Therefore, have stayed with the NBM PoPs that seem
reasonable with slight chance in the majority of the west and
chance to the southeast.
This frontal passage and the increased cloud cover from the
system will have highs staying in the upper 50s to lower 60s
Monday afternoon. For Tuesday, clear skies and breezy downsloping
winds from the west will allow temperatures to recover into the
upper 70s and even lower 80s for Palo Duro Canyon. Then, another
front will move in late Tuesday into Tuesday night. Winds will
shift to the north an stay northerly through Wed night. This
front will again bring daytime temperatures back into the upper
50s to 60s for Wed afternoon despite mostly clear skies.
Hoffeditz
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
23/77/36
Hazardous weather outlook, Mar 31, 1:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Thu Mar 31 2022
OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Thu Mar 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated fire weather conditions may develop Friday across the
Oklahoma Panhandle and much of the Texas Panhandle due to breezy winds
of 15 to 25 mph with some higher gusts along with minimum relative
humidity values around 25 percent.
There is a slight chance of thunderstorms across mainly central
and eastern sections of the Oklahoma and Texas Panhandles Friday
afternoon and evening, and then across eastern sections Sunday
night. Storms are not expected to be severe. Although a severe
storm in the southeast Texas Panhandle cannot be ruled out on
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Friday.
Drought, Cimarron
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Most of the county was in exceptional (D4) drought going into the month of April, with the exception of an area in the far southwest that was in extreme (D3) drought. Dry conditions continued well into April with most if not all events in the Panhandles missing the far western Oklahoma Panhandle. By the 2nd week all of the county was in exceptional drought. There was still a 8 to 12 deficit dating back 365 days.
Drought, Texas
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The majority of the county was in exceptional (D4) drought at the start of the month. The one exception was the far southeast corner of the county that was in extreme (D3) drought. Dry conditions continued through the month over an inch below normal. The extreme to exceptional drought conditions lasted through the end of the month as the county remained in an 8 to 12 deficit dating back 365 days.
Drought, Beaver
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Beaver forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
In March the far eastern portion of the county had made some progress on lowering the rainfall deficit and started the month in severe (D2) drought while the rest of the county was in extreme (D3) drought. The was a small section of the northwest in exceptional (D4) drought. Conditions remained dry through the month of April and the far eastern portion slipped back into extreme drought by the end of the third week. The county remained in a 6 to 10 deficit dating back 365 days. These drought conditions did lead to multiple wildfires one of which was a large wildfire that burned 24,542 acres claiming two residence buildings and the injuries of two Balko Fire Fighters. A total of 30,238 acres were able to burn in the county over the course of April due to drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019582, 1019583, 1019584.